Aa
A
A
A
Close
Menopause Community
3.11k Members
1276940 tn?1564515084

Estrace & Bipolar Disorder......

I am a soon to be 41 year old (next month) who had a hysterectomy in 2009.....left ovary in tact......I went to my PCP this past Friday (3/13) complaining with night sweats & hot flashes.....so my PCP put me on 1MG Estrace once daily.

I am also Bipolar (have been for 12 years) I have been in a really good place for quite a while.....since beginning the Estrace (3/13) I have started with severe mood swings & crying spells. This feels like my Bipolar Disorder starting to cycle  but it just seems odd that it all started since I started the  Estrace.

Does ANYONE know anything about Estrace & bipolar Disorder???? I have an appointment with my Phsychiatrist on firday (3/20) soonest I could get in.

ANY insight ANYONE can give is GREATLY appreciated!!!

Lisa
4 Responses
370181 tn?1595629445
I'm sorry to say that I don't have the knowledge to respond to your question. Hopefully, someone else here can help you.

But........since you are seeing your p-doc in two days, can you hang on until then when you will get a definitive answer?

If not, please call the doctor who prescribed the Estrace and tell him/her what is happening. They may tell you to discontinue the medication. I cannot advise you to change your meds in any way.

If this is causing anxiety for you, please don't hesitate to contact your doctors office. This could be a very normal side effect of the Estrace and not your BP starting to cycle. Peace of mind is worth a phone call.

I wish you the best and hope you'll let us know how you're doing. Your experience could help us help someone else.
Peace
RubyWitch
1276940 tn?1564515084
Thank you for  taking the time to respond!!
When my PCP prescribed the Estrace she told me if in a couple months I decided that I didn't need it anymore I could just stop it and pick it back up if the night sweats & hot flashes get to be too much again!

So I missed my dose today and will not take it until after I see my Phsyc DR on Fri....the good thing is my PCP & my Phsyc DR are in the same clinic so they can easily communicate if they need to!!

I sure will keep y'all updated in hopes that this may help someone else!!
Thanks so much!!
Lisa
1276940 tn?1564515084
saw my Psych DR today and he wants me to DC the Estrace!!! He thinks I am getting too much estrogen which in turn is causing my mood swings.....nothing to do with my Bipolar!!

The weird thing is my PCP did not even check my hormone levels before she put me on the Estrace so it is very possible that I am getting too much estrogen despite me only having 1 ovary!!

I took it upon myself to quit taking the Estrace 3 days ago and I have to say that today I feel better than I have this whole last week!!!

Hope this may help someone else!!
=)
Lisa

Avatar universal
I have read that changes in hormones can affect or trigger mood disorders. So menopause can require a change in psych meds or dosage. And if you go on HRT to manage the menopausal symptoms, that may also require a change in psych meds or dosage.

I had a hysterectomy with ovary removal (unnecessary at that) in 2006 and I plummeted into severe depression (never had mood problems before). The depression continued while on an inadequate estrogen. After I got enough estrogen in my body, the depression lifted and has not returned.
Have an Answer?
Top Women's Health Answerers
363281 tn?1590104173
Nelson, New Zealand
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.